Arkansas, 2010

Hail and Damaging Wind in Arkansas, March 27, 2010

March 27, 2010 · NWS LZK · 9 events in 8 counties and zones

Low pressure and a cold front approaching from the west spawned severe thunderstorms on the 27th. Dew points were relatively low, preventing a larger outbreak of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Low pressure and a cold front approaching from the west spawned severe thunderstorms on the 27th. Dew points were relatively low, preventing a larger outbreak of severe weather. Even so, there were numerous reports of hail and a few instances of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 27, 1:52 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 27, 1:52 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
252 PM CDT SAT MAR 27 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
MAIN FORECAST CONCERNS INVOLVE MONITORING NEAR TERM CONVECTIVE
TRENDS.

19Z SUBJECTIVE SURFACE ANALYSIS INDICATES A LOW CENTERED IN
SOUTHEAST KANSAS...WITH A BOUNDARY EXTENDING SOUTHWARD TO NORTHEAST
TEXAS. LOCAL RADARS INDICATE CONVECTION IS DEVELOPING ALONG THE
OKLAHOMA...ARKANSAS BORDER. THIS ACTIVITY APPEARS TO HAVE FORMED
ALONG THE EDGE OF THE BEST...ALBEIT MODEST LOW LEVEL MOISTURE AXIS.

WILL NEED TO MONITOR CONVECTIVE TRENDS FOR SEVERE POTENTIAL. SHEAR
PROFILES ARE QUITE SUPPORTIVE FOR ORGANIZED STORMS AREA WIDE.
THERMODYNAMIC PROFILES ARE SUPPORTIVE FOR LARGE HAIL...ESPECIALLY
ACROSS ACROSS THE NORTH.  BOUNDARY LAYER INSTABILITY APPEARS TO BE
MAXIMIZED ACROSS EXTREME NORTHWEST ARKANSAS...BUT IS FAIRLY WEAK
ELSEWHERE. SEVERE THREAT IS EXPECTED TO DIMINISH SUBSTANTIALLY WITH
THE LOSS OF SOLAR INSOLATION.

AFTER SCATTERED...LIGHT PRECIPITATION ENDS BY LATE SUNDAY AFTERNOON
...DRY CONDITIONS WILL PREVAIL DURING THE REST OF THE PERIOD.

&&

.LONG TERM...WEDNESDAY THROUGH SATURDAY
UPPER LEVEL RIDGE OF HIGH PRESSURE FORECAST TO BUILD ACROSS THE AREA
WHILE ANOTHER STORM SYSTEM TAKES SHAPE ACROSS THE WESTERN US. THIS
WILL LEAD TO SEVERAL DAYS OF WARM AND DRY WEATHER ACROSS ARKANSAS.
THE MODELS APPEAR TO BE HAVING CONSIDERABLE DIFFICULTY WITH THE
TIMING... TRACK...AND DEPTH OF THE NEXT SYSTEM. ECMWF LIFTS THE NEXT
TROUGH INTO THE UPPER GREAT LAKES WHILE THE GFS SPINS OFF A CLOSED
LOW ACROSS LOUISIANA. I CANNOT BUY INTO EITHER SOLUTION AT THIS TIME
AND SUSPECT THE SYSTEM WILL PROBABLY END UP LIFTING THROUGH THE MID
MISSISSIPPI VALLEY INSTEAD. FOR NOW I WILL KEEP POPS ON THE LOW SIDE
AND WILL BROADBRUSH THEM ACROSS THE AREA IN THE FRIDAY NIGHT TO
SATURDAY TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     45  58  40  62 /  50  50  20   0
CAMDEN AR         44  60  40  65 /  30  20  10   0
HARRISON AR       41  55  37  61 /  70  30  10   0
HOT SPRINGS AR    44  59  40  65 /  40  20  10   0
LITTLE ROCK   AR  46  60  42  65 /  40  30  10   0
MONTICELLO AR     45  60  43  64 /  30  30  20   0
MOUNT IDA AR      44  57  39  63 /  40  20  10   0
MOUNTAIN HOME AR  43  57  38  63 /  60  40  10   0
NEWPORT AR        46  58  42  62 /  60  60  20   0
PINE BLUFF AR     46  59  43  64 /  40  30  20   0
RUSSELLVILLE AR   44  59  40  64 /  50  20  10   0
SEARCY AR         46  59  42  63 /  50  40  20   0
STUTTGART AR      47  58  43  64 /  40  40  20   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARKANSAS-
BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-
DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-
LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-
POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-
WHITE-WOODRUFF-YELL.

&&

SHORT TERM...55 / LONG TERM...53
Hazardous weather outlook, Mar 27, 10:58 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1158 AM CDT SAT MAR 27 2010

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-281000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1158 AM CDT SAT MAR 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS...GUSTING UP TO 30 MPH..WILL CONTINUE
THROUGH EARLY EVENING. THE STRONG WINDS WILL CREATE HAZARDOUS
CONDITIONS ON AREA WATERWAYS.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...AHEAD OF A COLD FRONT...THEN WILL SPREAD FROM WEST TO
EAST ACROSS THE STATE THIS EVENING.

IF SUFFICIENT MOISTURE CAN BECOME AVAILABLE...STORMS WOULD THEN HAVE
A POTENTIAL TO BECOME SEVERE.  LARGE HAIL WOULD BE THE PRIMARY
THREAT.  ISOLATED TORNADOES WOULD BE POSSIBLE...DURING THE LATE
AFTERNOON...MAINLY NORTH OF A LINE FROM CLARKSVILLE...TO BATESVILLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ALTHOUGH THE FRONT WILL EXIT THE STATE OVERNIGHT...THERE WILL BE
LINGERING SHOWERS POSSIBLE OVER THE NORTH HALF OF THE STATE THROUGH
SUNDAY. HIGH PRESSURE WILL BUILD BACK INTO THE REGION...BRINGING A
DRY FORECAST TO THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE...BETWEEN 2 AND 9 PM.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

55

The radar

The Springfield radar (KSGF), 118 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Boone

When
March 27, 4:01 PM CST
Where
Boone County, 2.07 mi S of Harrison
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.200, -93.120

Hail, Yell

When
March 27, 4:41 PM CST
Where
Yell County, 2.19 mi NW of Ola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.050, -93.250

Hail, Baxter

When
March 27, 5:15 PM CST
Where
Baxter County, 1.68 mi SSW of Hand
Measured
1.75 in hail
Reported by
Utility Company
Coordinates
36.257, -92.239

The hail was described as being like slush balls falling from the sky so thick you couldn't see 50 yards. The hail splashed into Lake Norfork and churned up the water.

Thunderstorm Wind, Van Buren

When
March 27, 5:20 PM CST
Where
Van Buren County, 0.69 mi S of Pleasant Grove
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
35.490, -92.620

The roof of a chicken house was blown off and a few trees blown down south of Scotland.

Hail, Perry

When
March 27, 5:21 PM CST
Where
Perry County, 2.91 mi WSW of Perry
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.040, -92.850

Hail, Conway

When
March 27, 5:30 PM CST
Where
Conway County, 0.89 mi NE of Lewisburg
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.140, -92.720

Hail, Faulkner

When
March 27, 6:19 PM CST
Where
Faulkner County, 0.89 mi NE of Mayflower
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.960, -92.420

Hail, Hot Spring

When
March 27, 6:21 PM CST
Where
Hot Spring County, 0.69 mi S of Rockport
Measured
1.75 in hail
Reported by
Public
Coordinates
34.370, -92.820

Hail, Faulkner

When
March 27, 6:23 PM CST
Where
Faulkner County, 2.07 mi S of Gold Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.990, -92.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219203, 219204, 213030, 219211, 219205, 219206, 219207, 219208, 219209.